Alert archive / California / Wind Advisories in 2023

Wind Advisory 9, NWS Phoenix, AZ

January 28, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jan 28, 2023, 12:28 PM PST for Imperial County, California. It took effect at Jan 28, 2023, 11:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2023, 12:28 PM PST (20:28 UTC)
In effect from
Jan 28, 2023, 11:00 PM PST
Expired
Jan 29, 2023, 2:37 PM PST
In force
16 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS75 KPSR 282028
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
128 PM MST Sat Jan 28 2023

CAZ562-291200-
/O.NEW.KPSR.WI.Y.0009.230129T0700Z-230130T0700Z/
Imperial County Southwest-
1228 PM PST Sat Jan 28 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 11 PM this evening to 11 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
6 follow-up statements
853 
WWUS75 KPSR 290822
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
122 AM MST Sun Jan 29 2023

CAZ562-292245-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
Imperial County Southwest-
1222 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
434 
WWUS75 KPSR 291126
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
426 AM MST Sun Jan 29 2023

CAZ567-291600-
/O.NEW.KPSR.FG.Y.0002.230129T1126Z-230129T1600Z/
Imperial Valley-
Including the cities of El Centro, Calexico, Alamorio, 
and Brawley
326 AM PST Sun Jan 29 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...Imperial Valley including Interstate 8 and the cities 
  and Calexico and El Centro.

* WHEN...Until 8 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ562-292330-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
Imperial County Southwest-
326 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
885 
WWUS75 KPSR 291349
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
649 AM MST Sun Jan 29 2023

AZZ532-535-CAZ565-291600-
/O.EXA.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/
Yuma-Southeast Yuma County-Imperial County Southeast-
Including the city of Yuma
649 AM MST Sun Jan 29 2023 /549 AM PST Sun Jan 29 2023/

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MST /8 AM PST/ THIS
MORNING...

* WHAT...Visibility as low as one quarter of a mile in dense fog.

* WHERE...In Arizona, Yuma and Southeast Yuma County. In 
  California, Southeastern Imperial County. 

* WHEN...Until 9 AM MST /8 AM PST/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility,
  including along I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ567-291600-
/O.CON.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/
Imperial Valley-
Including the cities of El Centro, Calexico, Alamorio, 
and Brawley
549 AM PST Sun Jan 29 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

* WHAT...Visibility as low as one quarter of a mile in dense fog.

* WHERE...Imperial Valley.

* WHEN...Until 8 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility,
  including along I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ562-300200-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
Imperial County Southwest-
549 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
708 
WWUS75 KPSR 291554
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
854 AM MST Sun Jan 29 2023

AZZ532-535-CAZ565-567-291700-
/O.EXP.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/
Yuma-Southeast Yuma County-Imperial County Southeast-
Imperial Valley-
Including the cities of Yuma, El Centro, Calexico, Alamorio, 
and Brawley
854 AM MST Sun Jan 29 2023 /754 AM PST Sun Jan 29 2023/

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM MST /8 AM PST/ THIS
MORNING...

Much of the dense fog has dissipated. However, there may still be
localized areas with reduced visibilities through 10 AM MST and 9
AM PST.

$$

CAZ562-300400-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
Imperial County Southwest-
754 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
101 
WWUS75 KPSR 292028
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
128 PM MST Sun Jan 29 2023

CAZ562-300700-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
Imperial County Southwest-
1228 PM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
816 
WWUS75 KPSR 292237
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
337 PM MST Sun Jan 29 2023

CAZ562-300700-
/O.UPG.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
/O.NEW.KPSR.HW.W.0002.230129T2237Z-230130T0700Z/
Imperial County Southwest-
237 PM PST Sun Jan 29 2023

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Southwest corner of Imperial County, including
  Interstate 8 near Mountain Springs Grade.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Very difficult driving conditions, especially for 
  larger vehicles traveling along roads with crosswinds. Light, 
  unsecured objects will become airborne. Moderate tree and 
  minor structural damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. In addition,
strong winds over desert areas could result in briefly lowered
visibilities to well under a mile at times in blowing dust or
blowing sand. Use extra caution.

&&

$$

JH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 28, 9:51 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 28, 9:51 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1051 AM MST Sat Jan 28 2023

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
Dry and tranquil conditions will prevail through the weekend.
Temperatures will remain below normal through the middle of next
week, but will warm several degrees this weekend. Heading into early
next week, a weather system over the western CONUS will bring a
chance for precipitation and breezy conditions. Well below normal
temperatures are expected for the first half of next week before
warming closer to normal during the latter half of the week.

&&

.DISCUSSION...
A quiet start to the weekend is in store for today as dry, tranquil
conditions continue. Early morning WV imagery showed dry conditions
prevailing across the Desert Southwest while a weak shortwave can be
seen traversing southern California/Nevada with no sensible weather
impacts for us. The amplified upper level ridge over the eastern
Pacific will continue to promote dry flow aloft over us with mostly
clear skies persisting through the weekend. Temperatures this
morning will be a bit warmer compared to yesterday with less
coverage of sub-freezing temperatures across the area. Some of the
colder lower desert locations will see the greatest potential for
freezing temperatures this morning and some Phoenix suburbs, such as
Queen Creek, may see lows flirt with freezing. Going through the
weekend, temperatures will warm up several degrees today and
tomorrow with highs climbing into the mid to upper 60s Sunday.

The amplified upper level ridge over the eastern Pacific extending
into Alaska will allow a trough to dive south through the West Coast
heading into the beginning of next week. As this trough approaches,
strengthening gradients will lead to some breezy conditions across
the area going into Sunday afternoon. The latest ECMWF EFI continues
to depict the potential for some anomalous winds across parts of
southeast California and southern Arizona. The latest NBM and HREF
show the strongest winds focused in the typical windy spot of
southwest Imperial County where gusts could exceed 40 mph Sunday.

Confidence in the evolution of this trough continues to increase as
ensemble cluster analysis shows increasing agreement amongst
members, though some discrepancies in magnitude remain. The latest
ECMWF ensemble is more in favor of a slightly stronger/wetter
solution whereas the GEFS are weaker/drier. The positively-tilted
trough is expected to progress southward toward southern California
going into Monday. As this occurs, it will pull some moisture into
the area with PWATs climbing to around 0.50" per the ECMWF and GFS
ensemble means. The increase in moisture and system dynamics will be
adequate for promoting rain chances across the forecast area. The
latest NBM shows PoPs climbing upwards of 60-70% across the state in
the Monday-Tuesday timeframe. Rainfall amounts do not look to be
significant with this system with the latest WPC QPF showing the
highest amounts generally upwards of 0.50-0.75" north of Phoenix
over the favored upslope/high terrain areas. Across the lower
deserts, amounts generally range between 0.25-0.50". However, QPF
amounts are subject to change as we get closer due to remaining
uncertainty. Minor snow accumulations will also be possible for
elevations above 4,500-5,000 ft in southern Gila County with some
snow also possible in Joshua Tree National Park. Temperatures during
the first half of the week will be well below normal as highs
struggle to get out of the 50s for many lower elevation communities.
There will also be another risk for freezing temperatures for some
of the colder, rural spots Wednesday/Thursday mornings.

For the latter part of next week, ensemble cluster analysis shows
good confidence that upper level ridging will build into the western
CONUS. This will in return allow temperatures to warm up closer to
seasonal normals by the end of next week with lower desert highs
potentially approaching/reaching 70 degrees.

&&

.AVIATION...Updated at 1750Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT; and
Southeast California/Southwest Arizona including KIPL and KBLH:

No significant weather impacts will affect the region through
early Sunday afternoon. Trends in wind speeds and timing of
traditional directional shifts will be nearly identical to the
past 24 hours. This will include prolonged periods of variable
and/or mostly calm winds across all terminals. FEW high clouds
will linger just beyond the region, but mainly clear skies will
persist at each TAF site through the rest of the period.

&&

.FIRE WEATHER...
Light winds are expected today before stronger winds return to the
region Sunday in response to an approaching weather system. The
strongest winds are expected to occur across parts of southeast
California and southern Arizona going into Sunday afternoon. In
addition to the gusty winds, rain chances will increase across the
region during the Monday/Tuesday timeframe. Min RHs will be in the
15-25% range and Max RHs will be in the 40-60% range today before
trending upward heading into early next week. Temperatures will
continue to remain below seasonal normals through at least early
next week before a warming trend is expected to push temperatures
closer to normal during the latter part of next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
AVIATION...18/Leffel
FIRE WEATHER...Smith

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.